What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 9, 7:04 AM EST, 33 minutes earlier.
Area forecast discussion, Jul 9, 7:04 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
804 AM EDT Fri Jul 9 2021
.UPDATE...
Issued at 750 AM EDT FRI JUL 9 2021
Showers and thunderstorms continue across eastern KY, but are
finally making their final push out of the CWA and state. There
are some new light showers trying to pop up in the northern CWA
now which were not originally forecast, so will need to continue
to monitor in case updates are needed to the pop/weather forecast.
Otherwise, expect mostly dry conditions throughout the day still
once this final push of storms exit east of the state...hopefully
in the next 1 to 2 hours. Made some minor tweaks to the
pop/weather grids over the last few hours, based on the latest
radar and CAM trends. Also loaded in the latest observations for
temps and winds, and made some minor tweaks to hourly diurnal
curve, making sure the near term forecast was on track with the
current conditions. All updates have been published and sent to
NDFD/web.
&&
.SHORT TERM...(Today through Saturday)
Issued at 444 AM EDT FRI JUL 9 2021
At 730Z, a cold front was analyzed across the northern portion of
KY, dropping southward. Storms and showers are ongoing as of 8Z just
south of this boundary, encompassing mainly the northern and
southern CWA. These storms have been setting up to our west and
moving eastward, with several storms or clusters moving along the
same trajectory. Furthermore, these storms seem to be moisture
laden, with skinny CAPE and high freezing levels, producing heavy
rainfall as they move through. This is supported by the 6Z to 9Z
NAM soundings, suggesting well over 2 inches of PWats across
portions of the CWA. A flash flood warning ended up being issued
for the northern CWA for the repeated rounds of heavy rain and
increasing totals, with portions of this area estimating over 4
inches.
The cold front is expected to slowly sink south throughout the day,
but based on the latest WPC frontal analysis, will likely become
stationary across the southern portion of the state overnight.
Meanwhile, a surface low will be moving eastward from the Central
Plains, causing the westward portion of this front to begin lifting
back northward as a warm front across the Mid-Mississippi Valley and
western/central KY heading into Saturday.
Based on the latest radar and satellite trends, the main area of
precip and cloud cover is currently impacting the JKL CWA, as well
as RLX to our NE and MRX/OHX to our SW. CAMs agree that ongoing
precip will continue to shift eastward and out of the CWA through
the morning hours, with very little upstream redevelopment. As a
result, went with scattered to likely pops over the next few hours
in the forecast, shifting eastward and exiting by afternoon as drier
air filters into the state behind the front. Soundings show a large
amount of dry air filtering into the mid and upper levels across the
CWA, which will support skies clearing out throughout the day, save
some scattered diurnally driven CU.
As the front begins to lift back north as a warm front across the
western CWA tonight, another surge of moisture will make its way
farther into the state, regenerating the precip chances late. Global
models show pops spreading from west to east late tonight, becoming
likely to widespread across the entire CWA by Saturday as the front
lays out across the state and slowly shifts northward. Meanwhile,
the CAMs paint a different picture, with precip falling apart as it
marches eastward towards the JKL CWA (save the HRRR which keeps
scattered to numerous weaker pops in). So even on Day 2, there is
still quite a bit of uncertainty. Trended towards the global models
for now, given this is pretty far out in the CAM runs. WPC also
includes our northern CWA in a Day 2 Marginal Excessive Rainfall
risk. Given the amount of rain parts of this region have received
overnight/early this morning, it won't take as much for them to have
problems anyways. Latest NAM soundings do exhibit lesser PWATs with
the Saturday storms compared to the ongoing ones, which is one good
sign. Saturday also doesn't have much to be desired on a severe
aspect. Lapse rates won't be as steep, CAPE values will fall under
2,000 J/kg, and winds will be variable throughout the column. SPC
currently has us under a general thunder, with higher categorical
outlooks across the western portion of the state.
.LONG TERM...(Saturday night through Thursday)
Issued at 400 AM EDT FRI JUL 9 2021
Front across the area will lift north as a warm front towards the
Great Lakes on Sunday. Meanwhile at the upper levels, a trough of
low pressure over the northern plains will settle over the mid MS
and OH valley regions through early next week. This trough will
finally lift N/NE mid week only to have another wave approach from
the NW later in the week. What this means for our wx locally is a
prolonged moist southerly flow resulting in warm and humid
conditions with daily chances for showers/storms, with the highest
chances during the afternoon and early evening hours each day.
Temperatures from Sunday through the end of next week will be fairly
consistent with highs generally in the mid to upper 80s and lows in
the upper 60s to around 70.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 802 AM EDT FRI JUL 9 2021
A frontal boundary will remain across the area over the next
couple of days, driving the weather conditions. Today, this front
will drift southward as a cold front, allowing drier air to
filter into much of the state from the W and NW. Ongoing
shower/storms across the far eastern portion of the state should
continue to exit during the first couple hours of the TAF period.
MVFR CIGS will then begin scattering out, and VFR conditions will
take hold for the remainder of the day. Winds will generally be
out of the W to NW, 10 kts or less, with gusts up to 15 kts during
the afternoon.
Any diurnally driven CU will dissipate in the evening as we lose
daytime heating, and winds will also subside. Given the recent
heavy rains, it is likely that some of the region will see fog
overnight. Guidance is pointing at MVFR VIS at the TAF sites, so
trended this way...though the reality is that it will likely
fluctuate from site to site. Clouds are also expected to begin
moving back in during the late night hours from the west, which
could drop CIGS to MVFR but may also increase the fog/VIS
restrictions as a result.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JMW
SHORT TERM...JMW
LONG TERM...CMF
AVIATION...JMW
Hazardous weather outlook, Jul 9, 2:51 AM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
351 AM EDT Fri Jul 9 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
351 AM EDT Fri Jul 9 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are possible, mainly during the pre-dawn hours
today. Locally heavy rainfall is expected with these storms, which
could lead to isolated instances of flooding, especially in low
lying areas where multiple storms have moved through.
Thunderstorms should dissipate during the day, but chances will
return by late tonight, generally along and west of the I-75
corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible each day, especially during the
afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any instances of flooding from the
early morning storms.
JMW/CMF
In the hours before
Special weather statement, Jul 9, 3:15 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
415 AM EDT Fri Jul 9 2021
KYZ107-109-110-119-090900-
Martin-Floyd-Johnson-Magoffin-
415 AM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...JOHNSON...
NORTHWESTERN FLOYD AND NORTHEASTERN MAGOFFIN COUNTIES...
At 414 AM EDT, strong thunderstorms were clustered over Barnetts
Creek, or near Paintsville, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Paintsville, Prestonsburg, Inez, Warfield, Add, Pilgrim, Oaklawn
Estates, Fitz, Davella, Oil Springs, Whitehouse, Meally, Prince,
Collista, West Van Lear, Williamsport, Offutt, Elna, Milo and Job.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3768 8297 3787 8299 3790 8299 3789 8296
3797 8299 3800 8296 3797 8283 3791 8273
3788 8262 3789 8260 3795 8258 3796 8253
3794 8249 3794 8250 3790 8247 3791 8247
3788 8242 3781 8240 3776 8232
TIME...MOT...LOC 0814Z 273DEG 30KT 3783 8289
FISHERNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964717, 964715, 964716, 959834, 959835, 959836, 959829, 959832, 959837, 964706, 964707, 964708, 964709, 964710, 959833, 964711, 964712, 964713, 964714, 964697, 964698, 964699, 964700, 964701, 964702, 964703, 964704, 964705, 959838, 964721, 964718, 964719, 964720.